Illinois, 2003

Hail and Damaging Winds in Illinois, August 3, 2003

August 3, 2003 · NWS ILX · 5 events in 5 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 1:55 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT SUN AUG 3 2003

LATEST SURFACE ANALYSIS HAD LOW CENTERED OVER EXTREME SOUTHWEST LAKE
MICHIGAN...WITH NUMEROUS TROFS AND BOUNDARIES EVIDENT ACROSS THE
GREAT LAKES AND MIDWEST (MOST PIVOTING AROUND LOW...OTHERS
CONVECTIVE OR LAKE BREEZE IN ORIGIN). MAIN CONCERN THROUGH THE SHORT
TERM CONTINUES TO BE THE THREAT OF SHOWERS AND THUNDERSTORMS.

12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES EXPECTED
TO IMPACT CENTRAL ILLINOIS. HOWEVER...FAVOR THE ETA SOLUTION WITH
THE SHORT WAVE TUESDAY AND TUESDAY NIGHT OVER THE MORE AGGRESSIVE
GFS. GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY
TOO FAR.

TONIGHT THROUGH MONDAY NIGHT...IN SUMMARY...THIS PERIOD WILL WIND UP
MUCH LIKE THE PAST FEW DAYS THOUGH WITH GRADUALLY IMPROVING
CONDITIONS (REDUCED THREAT OF SHOWERS/STORMS). SHOWERS AND
THUNDERSTORMS EXPECTED AREAWIDE THIS EVENING WITH DIURNAL
INSTABILITY INTERACTING WITH YET ANOTHER SHORTWAVE AROUND UPPER LOW
OVER THE GREAT LAKES REGION. THE UPPER LOW SHIFTS A BIT TO THE SOUTH
AND EAST FOR MONDAY AND MONDAY NIGHT AND THERE IS NOT ANOTHER
SIGNIFICANT WAVE PROGGED TO ROTATE AROUND IT AT THIS TIME. STILL...
DIURNAL HEATING (WITH COLD POOL ALOFT STILL NEARBY) AND WEAK
CYCLONIC FLOW WARRANT LEAVING A CHANCE OF SHOWERS/STORMS IN THE
FORECAST (ESPECIALLY OVER THE EASTERN CWA) THOUGH COVERAGE SHOULD BE
LOW.

TUESDAY AND TUESDAY NIGHT...UPPER LOW PULLS FAR ENOUGH EAST OF
CENTRAL ILLINOIS THAT ATTENTION TURNS WELL UPSTREAM FOR THE FIRST
TIME IN A FEW DAYS. A SHORT WAVE IS PROGGED TO SLIDE DOWN THE MEAN
WESTERN U.S. RIDGE INTO THE MID MISSISSIPPI VALLEY. WHILE MOST OF
THE UPPER FORCING IS PROGGED TO STAY SOUTH AND WEST OF THE FORECAST
AREA...WAA/ISENTROPIC ASCENT ON THE FRONT END OF THE WAVE MAY THROW
SOME PRECIPITATION NORTH INTO FORECAST AREA. WILL RAISE POPS
SLIGHTLY IN GRIDDED FORECAST TO MATCH BETTER WITH SURROUNDING
OFFICES...BUT LEAVE MENTION OUT OF THE WORDED FORECAST AT THIS TIME.
IT SEEMS THAT THE GFS IS TOO AGGRESSIVE WITH ITS QPF WITH THIS
FEATURE.

WEDNESDAY...A WEAK SHORT WAVE IS PROGGED TO SLIDE SOUTH SOUTHEAST
THROUGH ILLINOIS...WITH MODEL SOUNDINGS SUGGESTING ENOUGH
INSTABILITY PRESENT BY AFTERNOON TO CONTINUE WITH A CHANCE OF
SHOWERS/STORMS.

THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT PRETTY GOOD THAT
A RIDGE WEST/TROF EAST PATTERN WILL PERSIST ACROSS NORTH AMERICA FOR
THE FORESEEABLE FUTURE. CENTRAL ILLINOIS WILL BE LOCATED IN THE
NORTHWEST FLOW ON THE FRONT OF THE RIDGE/BACK OF THE TROF AND WILL
CONTINUE TO SEE TEMPERATURES AT OR SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD. WHILE SHOWERS/STORMS CAN NOT BE RULED OUT ANY DAY FROM
EITHER COLD POOL/TROFFING WITH THE UPPER LOW OR AN UNFORESEEN
SHORTWAVE RIDING DOWN THE UPPER RIDGE...CHANCES ARE TOO LOW TO
MENTION AT THE MOMENT.

.ILX...NONE.

BAK
Hazardous weather outlook, Aug 3, 1:30 PM CST, 3 hours 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY
COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL IGNITE SCATTERED
THUNDERSTORMS ONCE AGAIN. THE PRIMARY THREAT WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT WILL BE LARGE
HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND
SOUTHEAST ILLINOIS ON MONDAY. AT THIS TIME...NO ORGANIZED SEVERE
WEATHER THREAT IS ANTICIPATED ON MONDAY. THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE LATE TUESDAY INTO WEDNESDAY AS A FRONTAL
SYSTEM APPROACHES CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY ONCE AGAIN BE REQUIRED THIS AFTERNOON AND
TONIGHT. THE BEST AREA FOR ORGANIZED SEVERE WEATHER WILL BE ALONG
AND EAST OF INTERSTATE 55. ALSO...THE BEST TIME FOR SEVERE WEATHER
WILL BE MAINLY FROM 200 PM TO 1000 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
August 3, 5:10 PM CST
Where
Crawford County, 1 mi S of Annapolis
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -87.817

Thunderstorm Wind, Richland

When
August 3, 5:50 PM CST
Where
Richland County, Olney
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -88.083

Thunderstorm winds blew down several power lines and trees. One tree fell down on a house causing minor damage.

Thunderstorm Wind, Logan

When
August 3, 6:35 PM CST
Where
Logan County, 1 mi E of Emden
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
40.300, -89.467

Hail, Sangamon

When
August 3, 10:53 PM CST
Where
Sangamon County, 2 mi S of Springfield
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
39.767, -89.650

Hail, Morgan

When
August 3, 10:55 PM CST
Where
Morgan County, Jacksonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -90.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376826, 5376827, 5376828, 5376829, 5376830.